Cardiovascular effects. P-Blockers may precipitate heart failure in patients with compromised cardiac function, and accentuate AV block. Their negative inotropic and chronotropic effects may be additive with other drugs affecting cardiac conduction or drugs used during anaesthesia. They prevent the compensatory tachycardia which accompanies hypovolaemia, and therefore severe hypotension may occur if intravascular replacement is delayed. Bradycardia caused by excessive p-blockade may be treated by atropine, p-agonists (e.g. dobutamine or isoproterenol), glucagon or calcium chloride. Glucagon (1-10 mg i.v.) increases intracellular cAMP concentrations by a mechanism independent of p-receptors and may be the treatment of choice for p-blocker poisoning. Occasionally cardiac pacing may be required.
Induction of bronchospasm in patients with asthma or chronic bronchitis who rely on sympathetically (P2) mediated bronchodilatation. Theoretically, Pi-selective drugs are less likely to aggravate bronchospasm in asthmatics, but as their selectivity is only relative, they should not be considered completely safe.
Raynaud's phenomenon and peripheral vascular disease are relative contraindications to the use of P-blockers, as symptoms of cold extremities may be exacerbated
Diabetes mellitus. Cardiovascular (tachycardia-Pi) and metabolic (hepatic glycogenolysis-P2) responses to insulin-induced hypoglycaemia are impaired. These effects may be more marked with non-selective drugs.
Increased muscle fatigue, possibly resulting from blockade of p2-mediated vasodilatation in muscles during exercise.
A withdrawal phenomenon may occur after abrupt cessation of long-term therapy for angina, causing rebound tachycardia, worsening angina or precipitation of myocardial infarction.
Impotence occurs commonly during chronic p-blocker therapy.
Central nervous system effects occur with some P-blockers, including nightmares, hallucinations, insomnia and depression. These effects are more common with the lipophilic drugs (e.g. propranolol, aceb-utolol, oxprenolol and metoprolol). Gastrointestinal reactions include nausea, vomiting and diarrhoea.
Oculomucocutaneous syndrome affects the eye, mucous and serous membranes and was recognized in association with prac-tolol therapy. There is no firm evidence that any other p-lockers may provoke a similar reaction and practolol is no longer available.
Was this article helpful?
All you need is a proper diet of fresh fruits and vegetables and get plenty of exercise and you'll be fine. Ever heard those words from your doctor? If that's all heshe recommends then you're missing out an important ingredient for health that he's not telling you. Fact is that you can adhere to the strictest diet, watch everything you eat and get the exercise of amarathon runner and still come down with diabetic complications. Diet, exercise and standard drug treatments simply aren't enough to help keep your diabetes under control.